Kansas, 2014

Tornadoes and Hail in Kansas, May 11, 2014

May 11, 2014 · NWS DDC · 73 events in 14 counties and zones

A strong jet streak moved out across the plains and helped lift a very unstable airmass in place. Storms were along the dry line and also discrete cells ahead of the dry line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
73

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A strong jet streak moved out across the plains and helped lift a very unstable airmass in place. Storms were along the dry line and also discrete cells ahead of the dry line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 11, 12:53 PM CST, 49 minutes earlier.

Area forecast discussion, May 11, 12:53 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
153 PM CDT Sun May 11 2014

...Update to mesoscale discussion...

.MESOSCALE DISCUSSION...
ISSUED AT 153 PM CDT SUN MAY 11 2014

Special 18Z KDDC raob shows just a little bit of CIN remaining. Won't
be long before convection develops. Visible satellite imagery shows
increasing cumulus along the dryline/front. HRRR indicates thunderstorms
developing along the Highway 283 corridor in the 3-4 pm time range.
Right moving Bunkers shows propagation vectors northeasterly at 45 kt.
Initial threat will be large hail (up to 20! on the LHP using NAM thermodynamic
and kinematic variables) and damaging outflow winds. There is an small
window of tornadic opportunity between 7 and 9 pm as low level winds
back across central/south central-Kansas but all the big wedge/strong tornadoes
should remain across Nebraska/Iowa with just small spin ups/weak tornadoes
in our area, if possible.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 200 AM CDT SUN MAY 11 2014

Thunderstorms are likely across central and eastern portions of
southwest Kansas today as an upper level trough digs further
southeast into the Four Corners Region. As the upper level system
approaches, short range models indicate an upper level jet
intensifying as it lifts out of the trough axis northeast across the
Western High Plains. Meanwhile, deep low level moisture will
continue to lift northward into south central and eastern portions
of southwest Kansas ahead of a sharpening dryline this afternoon.
While dynamic support becomes increasingly favorable during the
afternoon, thunderstorms are expected to develop along and ahead of
a cold front as it surges southeastward through western Kansas,
slamming into the dryline while capping continues to erode. Based
on NAM/GFS model soundings, the potential for severe weather exists
with steep lapse rates developing and SBCAPE values in excess of
2500 J/KG ahead of the dryline. Ample deep layer shear and favorable
low level shear will support increased tornado potential across
central and possibly south central Kansas toward Sunday evening.
Otherwise, golf ball to tennis ball size hail and damaging winds in
excess of 60 mph will be possible with any storm that becomes severe.

Strong southerly winds are expected to develop across central and
portions of southwest Kansas this afternoon as surface low pressure
deepens across extreme southwest Kansas and the panhandles of
Oklahoma and Texas. This will create a tight pressure gradient
across the aforementioned area resulting in stronger southerly
winds. Additionally, the NAM and GFS show H85 winds of 40 to 50kt
setting up here as well. As the cap erodes this afternoon, these
winds are expected to mix down to the surface enhancing wind
strength. Therefore, a wind advisory will be issued for the affected
area this afternoon/evening.

The warming trend continues today as surface low pressure lee of the
Rockies strengthens increasing a strong southerly flow into central
and southwest Kansas. This will draw warmer air into central and
southwest Kansas ahead of an approaching cold front. The NAM/GFS
show H85 temperatures ranging from the mid to upper 20s(C) across
the area. Considering the cold front is not expected move in until
mid to late afternoon, highs are likely to reach the upper 80s(F) to
the lower 90s(F) in across central and much of southwest Kansas this
afternoon. Look for lows down into the 40s(F) across west central
Kansas to the 50s(F) in south central Kansas tonight.

.LONG TERM...(Monday night through Sunday)
ISSUED AT 122 PM CDT SUN MAY 11 2014

An upper level longwave trough will be moving across the Plains on
Tuesday but should be dry with the moisture pushed east of the area.
Colder temperatures will accompany this trough with overnight lows
on Monday night into the mid 30s and highs on Tuesday in the low to
mid 60s. Strong northwest winds will mix down to the surface with
winds of 15 to 30 mph and partly cloudy skies.

For Wednesday into Thursday, dry northwesterly upper level flow will
follow with highs slowly warming into the upper 60s and 70s.
Wednesday morning may be the coldest morning with light winds and
lows in the low to mid 30s.

For Friday and Saturday, a few showers and thunderstorms may form as
as some upper air disturbances in northwest flow aloft interact with
increasing upslope moisture. Lows will be in the 40s and highs
around 70 to 75.

On Sunday, of next week, upper level ridging is forecast with dry
and warmer temps around 80.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
ISSUED AT 1101 AM CDT SUN MAY 11 2014

VFR conditions through much of the TAF. Main exception is for KDDC/KHYS
this afternoon/eve, where convection could create temporary MVFR cigs in
heavy thunderstorm activity. Southerly winds 20-30 kt will become
northerly 15-28 kt in the wake of a fropa later tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  45  55  35  63 /  30  10   0   0
GCK  43  52  34  62 /  20  20   0   0
EHA  43  54  34  61 /  10  10   0  10
LBL  45  56  34  62 /  10  10   0  10
HYS  45  54  35  63 /  60  30   0   0
P28  52  62  40  66 /  80  10   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY until 8 PM CDT this evening FOR KSZ046-065-066-
078>081-088>090.

RED FLAG WARNING until 9 PM CDT this evening FOR KSZ074>076-
084>086.

&&

MESOSCALE...Sugden
SHORT TERM...JJohnson
LONG TERM...Kruse
AVIATION...Sugden
Hazardous weather outlook, May 11, 3:10 AM CST, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
410 AM CDT SUN MAY 11 2014

KSZ074>076-084>086-120915-
STANTON-GRANT-HASKELL-MORTON-STEVENS-SEWARD-
410 AM CDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FROM 1 PM CDT TO 9 PM CDT. SEE THE
LATEST FIRE WEATHER MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT THROUGH SATURDAY. IT
IS TOO EARLY TO DETERMINE IF SEVERE WEATHER IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ030-031-043>045-061>064-077-087-120915-
TREGO-ELLIS-SCOTT-LANE-NESS-HAMILTON-KEARNY-FINNEY-HODGEMAN-GRAY-
MEADE-
410 AM CDT SUN MAY 11 2014 /310 AM MDT SUN MAY 11 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...
SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL AND
EASTERN PORTIONS OF SOUTHWEST KANSAS LATE THIS AFTERNOON INTO THIS
EVENING AS A STRONG COLD FRONT PUSHES SOUTHEASTWARD ACROSS WESTERN
KANSAS. GOLF BALL TO TENNIS BALL SIZE HAIL AND DAMAGING WINDS IN
EXCESS OF 60 MPH ARE POSSIBLE...MAINLY EAST OF A WAKEENEY TO MEADE
LINE. TORNADOES ARE ALSO POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT THROUGH SATURDAY. IT
IS TOO EARLY TO DETERMINE IF SEVERE WEATHER IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING...MAINLY EAST OF A WAKEENEY TO MEADE LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ046-065-066-078>081-088>090-120915-
RUSH-PAWNEE-STAFFORD-FORD-EDWARDS-KIOWA-PRATT-CLARK-COMANCHE-
BARBER-
410 AM CDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL AND
EASTERN PORTIONS OF SOUTHWEST KANSAS LATE THIS AFTERNOON INTO THIS
EVENING AS A STRONG COLD FRONT PUSHES SOUTHEASTWARD ACROSS WESTERN
KANSAS. GOLF BALL TO TENNIS BALL SIZE HAIL AND DAMAGING WINDS IN
EXCESS OF 60 MPH ARE POSSIBLE...MAINLY EAST OF A WAKEENEY TO MEADE
LINE. TORNADOES ARE ALSO POSSIBLE WITH THE STRONGEST STORMS.

A WIND ADVISORY IS IN EFFECT FROM 11 AM CDT TO 8 PM CDT. SEE THE LATEST
WEATHER MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH SATURDAY. IT IS TOO EARLY
TO DETERMINE IF SEVERE WEATHER IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING...MAINLY EAST OF A WAKEENEY TO MEADE LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

32

The radar

The Dodge City radar (KDDC), 12 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

55 hail, 12 thunderstorm wind, 4 tornado, 2 heavy rain. Local standard time, as filed.

Hail, Ford

When
May 11, 1:42 PM CST
Where
Ford County, 4.07 mi ESE of Howell
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.760, -100.110

Hail, Ford

When
May 11, 1:44 PM CST
Where
Ford County, 2.64 mi NW of Dodge City
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.780, -100.050

Heavy Rain, Ford

When
May 11, 2:00 PM CST to 5:00 PM CST
Where
Ford County, 1.49 mi NNW of (Ddc)dodge City Arpt
Reported by
Public
Coordinates
37.790, -99.980

Rainfall of 3.50 inches was reported with the majority falling during a 2 hour period.

Hail, Rush

When
May 11, 2:10 PM CST
Where
Rush County, 1.75 mi SE of Mc Cracken
Measured
1 in hail
Reported by
Public
Coordinates
38.560, -99.550

Hail, Ford

When
May 11, 2:14 PM CST
Where
Ford County, 3.06 mi WSW of Dodge City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.730, -100.070

Hail, Ford

When
May 11, 2:16 PM CST
Where
Ford County, 1.49 mi NNE of Dodge City
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.770, -100.010

Hail, Ford

When
May 11, 2:20 PM CST
Where
Ford County, 1.49 mi NNE of Dodge City
Measured
1.75 in hail
Reported by
Public
Coordinates
37.770, -100.010

Hail, Ford

When
May 11, 2:22 PM CST
Where
Ford County, 0.88 mi NE of Dodge City
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.760, -100.010

Hail, Ford

When
May 11, 2:22 PM CST
Where
Ford County, 1.49 mi NNE of Dodge City
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
37.770, -100.010

Hail, Ford

When
May 11, 2:45 PM CST
Where
Ford County, 0.55 mi W of (Ddc)dodge City Arpt
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
37.770, -99.980

Hail, Ellis

When
May 11, 2:55 PM CST
Where
Ellis County, 2.56 mi WSW of Catharine
Measured
1 in hail
Reported by
Public
Coordinates
38.910, -99.260

Hail, Ford

When
May 11, 2:55 PM CST
Where
Ford County, 2.14 mi SW of Dodge City
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.730, -100.050

Hail, Meade

When
May 11, 2:55 PM CST
Where
Meade County, 1.38 mi S of Meade Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.260, -100.350

Hail, Hodgeman

When
May 11, 3:00 PM CST
Where
Hodgeman County, 0.54 mi E of Hanston
Measured
1.5 in hail
Reported by
Public
Coordinates
38.120, -99.710

Hail, Rush

When
May 11, 3:15 PM CST
Where
Rush County, Alexander
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.470, -99.550

Hail, Ford

When
May 11, 3:18 PM CST
Where
Ford County, 7.32 mi NW of Bloom
Measured
1.75 in hail
Reported by
Public
Coordinates
37.540, -100.010

Hail, Rush

When
May 11, 3:20 PM CST
Where
Rush County, Alexander
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.470, -99.550

Heavy Rain, Ford

When
May 11, 3:20 PM CST to 5:20 PM CST
Where
Ford County, 2.58 mi WNW of (Ddc)dodge City Arpt
Reported by
NWS Employee
Coordinates
37.790, -100.010

Rainfall of 3.20 inches was reported during a 2 hour span.

Hail, Ford

When
May 11, 3:34 PM CST
Where
Ford County, 0.88 mi NE of Dodge City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.760, -100.010

Hail, Ford

When
May 11, 3:46 PM CST
Where
Ford County, 1.49 mi NNW of Dodge City
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.770, -100.030

Hail, Ford

When
May 11, 3:47 PM CST
Where
Ford County, 2.34 mi NNW of Dodge City
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.780, -100.040

Hail, Clark

When
May 11, 3:52 PM CST
Where
Clark County, 6.93 mi NW of Acres
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
37.170, -99.970

Hail, Pawnee

When
May 11, 3:55 PM CST
Where
Pawnee County, 0.69 mi S of Rozel
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
38.190, -99.400

Hail, Pawnee

When
May 11, 3:58 PM CST
Where
Pawnee County, 3.45 mi N of Rozel
Measured
1.75 in hail
Reported by
Public
Coordinates
38.250, -99.400

The ground was covered by golf ball sized hail.

Hail, Pawnee

When
May 11, 4:00 PM CST
Where
Pawnee County, Sanford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.180, -99.320

Hail, Ford

When
May 11, 4:01 PM CST
Where
Ford County, 6.22 mi N of Ford
Measured
2.25 in hail
Reported by
Storm Chaser
Coordinates
37.720, -99.750

Hail, Pawnee

When
May 11, 4:04 PM CST
Where
Pawnee County, 4.84 mi N of Sanford
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
38.250, -99.320

Hail, Ness

When
May 11, 4:19 PM CST
Where
Ness County, 2.63 mi NW of Ransom
Measured
1.75 in hail
Reported by
Public
Coordinates
38.660, -99.960

Hail, Clark

When
May 11, 4:22 PM CST
Where
Clark County, 8.26 mi E of Clark State Lake
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.390, -99.630

Hail, Rush

When
May 11, 4:25 PM CST
Where
Rush County, 8.36 mi S of Shaffer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.350, -99.100

Hail, Trego

When
May 11, 4:40 PM CST
Where
Trego County, 7.24 mi SW of Cedar Bluff Res
Measured
1 in hail
Reported by
Public
Coordinates
38.710, -99.900

Hail, Ford

When
May 11, 4:58 PM CST
Where
Ford County, 0.88 mi NE of Dodge City
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.760, -100.010

There were numerous reports of hail this size across all of Dodge City.

Hail, Ford

When
May 11, 4:59 PM CST
Where
Ford County, 1.49 mi NNE of Dodge City
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
37.770, -100.010

Hail, Ford

When
May 11, 5:00 PM CST
Where
Ford County, 0.69 mi S of (Ddc)dodge City Arpt
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
37.760, -99.970

Hail, Edwards

When
May 11, 5:10 PM CST
Where
Edwards County, Trousdale
Measured
1 in hail
Reported by
Public
Coordinates
37.820, -99.080

Tornado, Pawnee

When
May 11, 5:12 PM CST to 5:18 PM CST
Where
Pawnee County, 2.2 mi S of Frizell to 2.25 mi ENE of Frizell
Rating
EF1
Path length
3.3 mi
Path width
150 yd
Reported by
Storm Chaser
Coordinates
38.138, -99.216

This was a multiple vortex tornado. A sprinkler irrigation sprinkler was overturned along with some tree damage.

Hail, Pawnee

When
May 11, 5:20 PM CST
Where
Pawnee County, 4.39 mi NW of Larned Pawnee Co Arp
Measured
2.25 in hail
Reported by
Trained Spotter
Coordinates
38.250, -99.130

Hail, Ford

When
May 11, 5:22 PM CST
Where
Ford County, 3.5 mi N of Howell
Measured
2.5 in hail
Reported by
Public
Coordinates
37.830, -100.190

Hail, Stafford

When
May 11, 5:28 PM CST
Where
Stafford County, 1.49 mi SSW of St John
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
38.000, -98.760

Thunderstorm Wind, Gray

When
May 11, 5:29 PM CST
Where
Gray County, 5.56 mi NNW of Haggard
Measured
55 kt (63 mph) measured gust
Reported by
Emergency Manager
Coordinates
37.690, -100.350

Hail, Stafford

When
May 11, 5:30 PM CST
Where
Stafford County, 3.34 mi WSW of Dillwyn
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
37.960, -98.890

Hail, Hodgeman

When
May 11, 5:43 PM CST
Where
Hodgeman County, 10.19 mi WSW of Jetmore Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.940, -100.060

Tornado, Edwards

When
May 11, 5:44 PM CST to 5:45 PM CST
Where
Edwards County, 1.53 mi E of Ardell to 2.17 mi E of Ardell
Rating
EF0
Path length
0.75 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
37.877, -99.472

This was a brief and weak tornado.

Hail, Pawnee

When
May 11, 5:53 PM CST
Where
Pawnee County, 7.68 mi S of Rozel
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.090, -99.420

Hail, Stafford

When
May 11, 6:04 PM CST
Where
Stafford County, 8.19 mi ENE of Seward
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.230, -98.670

Hail, Hodgeman

When
May 11, 6:18 PM CST
Where
Hodgeman County, 8.29 mi E of Jetmore Muni Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.960, -99.730

Hail, Pawnee

When
May 11, 6:21 PM CST
Where
Pawnee County, 2.58 mi WSW of Ray
Measured
1 in hail
Reported by
Public
Coordinates
38.150, -99.010

Thunderstorm Wind, Edwards

When
May 11, 6:35 PM CST
Where
Edwards County, 1.38 mi N of Kinsley
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.940, -99.420

Winds were estimated to be 75 MPH.

Thunderstorm Wind, Pawnee

When
May 11, 6:50 PM CST
Where
Pawnee County, 4.18 mi S of Garfield
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.020, -99.240

Winds were estimated to be 70 MPH.

Hail, Stafford

When
May 11, 6:50 PM CST
Where
Stafford County, 2.64 mi NE of Seward
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.200, -98.770

Hail, Edwards

When
May 11, 6:59 PM CST
Where
Edwards County, 1.29 mi WSW of Offerle
Measured
1 in hail
Reported by
Public
Coordinates
37.870, -99.570

Hail, Stafford

When
May 11, 7:02 PM CST
Where
Stafford County, 8.19 mi ENE of Seward
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.230, -98.670

Hail, Pawnee

When
May 11, 7:02 PM CST
Where
Pawnee County, 2.34 mi NNE of Hamburg
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
38.150, -99.150

Thunderstorm Wind, Edwards

When
May 11, 7:05 PM CST
Where
Edwards County, 0.55 mi W of Kinsley Muni Arpt
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.920, -99.410

Winds were estimated to be 70 to 80 MPH with power lines blown down in the area.

Thunderstorm Wind, Edwards

When
May 11, 7:05 PM CST
Where
Edwards County, 2.81 mi WSW of Belpre
Measured
70 kt (81 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.940, -99.150

A total of 29 power poles were blown down by high winds between Belpre and Lewis.

Hail, Edwards

When
May 11, 7:05 PM CST
Where
Edwards County, 2.64 mi NW of Hodges
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.850, -99.410

Thunderstorm Wind, Edwards

When
May 11, 7:08 PM CST
Where
Edwards County, 2.76 mi N of Belpre
Measured
65 kt (75 mph) estimated gust
Reported by
Storm Chaser
Coordinates
37.990, -99.100

Power lines were blown down and unspecified damage was done to a house.

Hail, Kiowa

When
May 11, 7:10 PM CST
Where
Kiowa County, 0.88 mi NE of Mullinville
Measured
1 in hail
Reported by
Public
Coordinates
37.590, -99.470

Hail, Stafford

When
May 11, 7:23 PM CST
Where
Stafford County, 2.8 mi WSW of Seward
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.160, -98.850

Thunderstorm Wind, Stafford

When
May 11, 7:23 PM CST
Where
Stafford County, 2.76 mi S of Stafford
Measured
65 kt (75 mph) estimated gust
Reported by
Storm Chaser
Coordinates
37.930, -98.600

Eight to ten power poles were blown down by the high wind.

Thunderstorm Wind, Stafford

When
May 11, 7:23 PM CST
Where
Stafford County, 2.76 mi S of St John
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.980, -98.750

Winds were estimated to be 60 MPH.

Hail, Kiowa

When
May 11, 7:25 PM CST
Where
Kiowa County, 0.88 mi NE of Greensburg
Measured
1.75 in hail
Reported by
Public
Coordinates
37.610, -99.290

Thunderstorm Wind, Kiowa

When
May 11, 7:30 PM CST
Where
Kiowa County, 0.88 mi NE of Greensburg
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
37.610, -99.290

A very large tree branch was blown down across a power line.

Thunderstorm Wind, Stafford

When
May 11, 7:41 PM CST
Where
Stafford County, 0.54 mi E of Hudson
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.100, -98.660

Power lines were blown down by the high wind.

Tornado, Stafford

When
May 11, 7:44 PM CST to 7:48 PM CST
Where
Stafford County, 7.88 mi NE of Hudson to 11.25 mi NE of Hudson
Rating
EF0
Path length
3.43 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
38.176, -98.562

This tornado moved over open areas and did no apparent damage.

Hail, Kiowa

When
May 11, 7:45 PM CST
Where
Kiowa County, 1.49 mi SSW of Haviland Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.580, -99.130

Thunderstorm Wind, Pratt

When
May 11, 8:00 PM CST
Where
Pratt County, 0.55 mi W of Cullison
Measured
74 kt (85 mph) estimated gust
Reported by
Newspaper
Coordinates
37.630, -98.910

Nine irrigation pivot sprinklers were blown over in the area. There was considerable tree damage. In addition an old barn was destroyed and two sheds were blown over a shelter belt of trees. Hail of unknown size destroyed the siding on the west side of one residence.

Tornado, Pratt

When
May 11, 8:03 PM CST to 8:06 PM CST
Where
Pratt County, 1.43 mi ESE of Springvale to 1.06 mi NW of Coats
Rating
EF0
Path length
4.6 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
37.516, -98.925

This was a weak tornado.

Hail, Pratt

When
May 11, 8:05 PM CST
Where
Pratt County, 0.55 mi W of Cullison
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.630, -98.910

Thunderstorm Wind, Pratt

When
May 11, 8:05 PM CST
Where
Pratt County, 1.78 mi WSW of Coats
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.510, -98.860

A pivot irrigation sprinkler was overturned by the high wind.

Hail, Pratt

When
May 11, 8:24 PM CST
Where
Pratt County, 3.01 mi NE of Waldeck
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.700, -98.560

Hail, Pratt

When
May 11, 8:25 PM CST
Where
Pratt County, 1.29 mi WSW of Cairo
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.640, -98.590

Hail, Pratt

When
May 11, 8:45 PM CST
Where
Pratt County, 1.49 mi SSW of Waldeck
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
37.650, -98.610

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyThe tornado archive for Kansas, 2014Warnings in Kansas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523751, 528574, 528646, 528575, 528576, 528577, 528578, 528579, 528580, 528581, 528582, 528583, 528584, 528585, 528586, 528587, 528588, 528644, 528589, 528590, 528591, 528592, 528594, 528596, 528597, 528599, 528600, 528601, 528602, 528603, 528613, 528605, 528604, 528606, 528607, 529207, 528610, 528647, 528611, 528609, and more.